Dangers of Ecstasy
Ecstasy is a very popular drug of choice among adolescent and young adult party-goers not just in the United States but globally. It first appeared for recreational use in the 80's when raves, weekend long dance parties, were popular. Users would take Ecstasy to be able to dance and party for hours or even days on end. The drug is still an extremely common recreational drug of choice, and around 1 million people each year become first time users of the drug. Ecstasy is a psychoactive stimulant and is typically found in the form of a capsule or tablet, typically with some sort of logo imprinted on it and in a variety of colors. There are many street names for Ecstasy, such as X, E, XTC and Adam to name a few.
Individuals who take Ecstasy begin to experience the high within about 20 minutes, which can last anywhere from 3 to 6 hours. An Ecstasy high is characterized by a sense of well-being, a sense of euphoria, enhanced sense of touch, sound and color, along with a boost in energy. Some individuals may have mild hallucinations while high on the drug. Someone who is experiencing a positive Ecstasy high can be described as being in harmony and at one with everyone and everything around them, which is why it has earned the name "the love drug". An Ecstasy high is caused by a significant boost in a brain chemical known as serotonin. Serotonin is part of the body's natural reward system, and is responsible for regulating mood, aggression, sexual activity, sleep, and sensitivity to pain.
Many Ecstasy users are under the impression that Ecstasy isn't harmful or dangerous to use, and is a benign recreational drug. However, this is far from the truth and many Ecstasy users experience negative reactions, side effects, and even permanent physical and psychological consequences as a result of Ecstasy use. There have been hundreds of deaths connected to the use of Ecstasy since the 1980's when the drug was first introduced to the recreational drug market. Individuals who use the drug should not be fooled by the propaganda that it is safe drug to use, even short term.
One of the most common dangers of Ecstasy is the risk of overheating. There are a variety of ways that this can happen. For example, Ecstasy as a chemical actually hinders a person's body from regulating it own body temperature. This is only compounded by the overheating that will most likely occur as a result of the Ecstasy user's activities while high on the drug, which typically include dancing or being engaged in vigorous activity for hours or even days. Therefore, the Ecstasy user's temperature can reach extreme highs which can lead to a severe heat stroke which may or not be able to be treated. This condition is known as hyperthermia, and is the leading cause of death among individuals who die with Ecstasy in their system.
For example, a severe heat stroke can lead to unstoppable bleeding, organ failure, etc. which can very quickly lead to death. Couple by the fact that individuals who are high on Ecstasy are not necessarily paying attention to their bodies warning signals because they are high, becoming overheated can very quickly get out of hand and lead to dire consequences. This is of course even more likely when one considers that most Ecstasy users are combining Ecstasy with alcohol while partying, which also lends to severe hydration and worsening physical consequences.
Ecstasy users who know the dangers associated with overheating and dehydration while high on the drug may attempt to over-compensate by consuming large amounts of water while partying which can lead to water toxicity or hyponatraemia. Hyponatremia is a condition where the body has lower-than-normal levels of sodium in the blood, which is vital for the regulation of blood pressure, and normal function of the nervous system. This can result in organ swelling and other internal disturbances including brain swelling. This can lead to too much pressure on the brain stem, which controls cardiac and respiratory function, which can lead to coma and death.
When high on Ecstasy users are at risk of other physical danger, which is sometimes due to a lack of coordination that users experience while on the drug. Some users may even feel as though they are floating, which can interfere with motor coordination and result in falls and injury. While this can happen with or without the combination of Ecstasy and alcohol, being alcohol intoxicated while high on Ecstasy greatly compounds these dangers.
One of the side effects of Ecstasy use is nausea. As with other drug of abuse, being nauseous and vomiting greatly increases the risk of death and other health consequences. This is primarily due to the fact that any kind of drug is putting you in a state where your wits are not about you, and an Ecstasy user may even fall in and out of consciousness. If you vomit while unconscious, especially while high on drugs, you are in danger of aspirating (inhaling) your own vomit and suffocating in it. If this occurs, especially if you are alone, you will most likely die of suffocation. That is worst case scenario, but there is also the chance of damage to the lining of one's stomach and esophagus as a result of severe vomiting or even internal bleeding.
The dangers of Ecstasy are real, and individuals who consider the drug a benign drug of abuse should think again before they pop another Ecstasy pill or encourage someone else to do so. Individuals who need help getting off of Ecstasy for fear of these dangers should get the help they need right away, before it is too late. There are many drug rehab programs available which treat Ecstasy addiction and dependence, which can help individuals avoid any further physical or psychological damage that is surely eminent if you or someone you love continues using the drug despite the known dangers.